Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Can vitamin C cause fight or flight response?

Discussion in 'Hormones' started by wondrous, Feb 14, 2017.

  1. wondrous

    wondrous

    Messages:
    59
    Likes:
    20
    Hey guys, I had a bad reaction to vitamin C and I think it has to do with my hormones/adrenal fatigue. I broke open a 1000mg capsule of vitamin C from a very reputable company, sprinkled just a pixie dust amount into a cup, added water, and swallowed.

    I was fine for the remainder of the day, but the following morning, I awoke with extreme anxiety -- fight or flight response to the extreme. My whole body was shaking, nerves were rattled -- just out of it -- and it took until the afternoon to feel somewhat normal, but not entirely.

    Has anyone had a similar reaction to vitamin C when dealing hormone issues/adrenal fatigue?
     
  2. dannybex

    dannybex Senior Member

    Messages:
    3,174
    Likes:
    2,112
    Seattle
    I doubt it was the C if you felt fine until almost 24 hours later.
     
    TigerLilea likes this.
  3. Mary

    Mary Senior Member

    Messages:
    2,650
    Likes:
    5,888
    Southern California
    @wondrous - I don't think it was the Vitamin C either, for the reason @dannybex stated, as well as this: https://www.ncbi.nlm.nih.gov/pubmed/25701025
    which states that vitamin C actually helps ameliorate excitotoxicity in the brain.

    I would start by looking at what you had to eat and drink the night before - perhaps msg was in something you ingested. It can go by innocuous names like "natural flavoring" etc.
     
  4. wondrous

    wondrous

    Messages:
    59
    Likes:
    20
    @dannybex You would think that, but whenever I have a reaction to something, it's usually experienced the following morning upon waking up. I really want the reaction to not be due to the vitamin c. :confused:

    Thank you for the response!
     
  5. wondrous

    wondrous

    Messages:
    59
    Likes:
    20
    @Mary Thank you for your response and research!

    I'll have to think hard back to what else I possibly put into my body on that same day. It was pretty much the same reaction I have after consuming too much sulfur.
     
    Gondwanaland likes this.
  6. Mary

    Mary Senior Member

    Messages:
    2,650
    Likes:
    5,888
    Southern California
    You're welcome! I just learned this myself recently in a different context, when I learned that vitamin C actually helps me with sleep. I hope you find the culprit :nerd:
     
  7. wondrous

    wondrous

    Messages:
    59
    Likes:
    20
    @Mary What do you think of this? I was reading on a review for a multivitamin that most citrates are derived from corn, and corn is heavily sulfited during processing. The ascorbic acid from the brand I used is derived from corn.

    Do you think that with my sulfur sensitivity, my body was able to pick up on possible sulfur that was carried over from processing the corn?
     
    Paralee, Gondwanaland and Learner1 like this.
  8. Barry53

    Barry53 Senior Member

    Messages:
    2,277
    Likes:
    13,686
    UK
    It can have a laxative effect :eek:
     
  9. TigerLilea

    TigerLilea Senior Member

    Messages:
    1,136
    Likes:
    3,402
    Vancouver, British Columbia
    I doubt that it is the Vitamin C, either. Is it possible that because you expected to have a reaction the next morning, you unconsciously brought one on? Different supplements should bring on different reactions at different times - not always first thing in the morning upon waking.
     
    dannybex likes this.
  10. Mary

    Mary Senior Member

    Messages:
    2,650
    Likes:
    5,888
    Southern California
    You could be right, I think it makes sense, though I don't have any experience with sulfur sensitivity. But you noted above that it felt like you had consumed too much sulfur. I'm guessing there must be forms of vitamin C which are not derived from corn so hopefully you would still be able to take vitamin C - we have to be chemists with this disease! :confused:
     
  11. *GG*

    *GG* Senior Member

    Messages:
    6,112
    Likes:
    4,694
    Concord, NH
    When you are up for it again, if you want to make certain. Try to do things with the same conditions, and see if it happens again!

    GG
     
    Tammy, wondrous and dannybex like this.
  12. wondrous

    wondrous

    Messages:
    59
    Likes:
    20
    @Mary Somehow I still feel that excess sulfur is an issue for me and can definitely explain a lot of my symptoms.

    I just purchased a multivitamin from Thorne too. I probably should have checked to see if the vitamin c in there is corn derived.

    I have a doctor's appointment on Wednesday, so I'll confront my doc with all of this information and see what she thinks.
     
    Mary likes this.
  13. wondrous

    wondrous

    Messages:
    59
    Likes:
    20
    @*GG* I know, that would be the best way to determine if the vitamin c was truly the issue. Unfortunately, I have to play lab rat and be the one to potentially experience the reaction again. We'll see once I'm feeling a little more up to it!
     
  14. A zombie

    A zombie

    Messages:
    197
    Likes:
    29
    I'm taking liposomal c maybe try that it's a good source . i wouldn't think it was c either
     
  15. Learner1

    Learner1 Professional Patient

    Messages:
    866
    Likes:
    1,377
    Pacific Northwest
    I'm allergic to corn, react to it in any form. Most surprisingly in methylB12 shots...I have to quiz every pharmacist and call every supplement manufacturer to be sure I'm safe.

    I take both Alive Fruit Source vitamin C capsules and Nutricology Cassava source Buffered vitamin C (be careful - that have several products, this is the only non-corn one).

    Also, I have never had a problem with any Thorne Research products and corn, including the Extra Nutrients, MetaFem and NutriFem multivitamins.

    I'm not sure vitamin C is your problem, though, unless you've got a corn problem, or your oxidant/antioxidant balance is off.

    Maybe check your glutathione and B vitamin status and look into the sulfate problem. You might need B1, molybdenum, or taurine for your transsulfuration pathway.

    And see if the problem is repeatable...
     
    Gondwanaland likes this.
  16. Paralee

    Paralee Senior Member

    Messages:
    513
    Likes:
    553
    USA
    I would get a vit. C from natural food, not ascorbic acid....and of course make sure where the food comes from. I couldn't take a natural food vit. C and had to give it to hubby. Or maybe that's why I had to give it to him, I can't handle sulfur either....hummmmm. Maybe I had this whole vit. C thingy bass ackwards.
     
  17. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,510
    Likes:
    3,499
    I recently read somewhere that supplementation with vit C can cause loss of B6 in urine (sorry, lost the reference, I think it was a nutrition book).
     

See more popular forum discussions.

Share This Page